Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 25, 2020, 2:30 PM MDT for Cheyenne County, Kit Carson County, Colorado; Greeley County, Wallace County, Kansas. It took effect at Mar 26, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2020, 2:30 PM MDT (20:30 UTC)
- In effect from
- Mar 26, 2020, 12:00 PM MDT
- Expired
- Mar 26, 2020, 7:12 PM MDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WWUS83 KGLD 252030 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 230 PM MDT Wed Mar 25 2020 COZ253-254-KSZ027-041-260600- /O.UPG.KGLD.FW.A.0002.200326T1800Z-200327T0200Z/ /O.NEW.KGLD.FW.W.0006.200326T1800Z-200327T0200Z/ /O.CON.KGLD.FW.W.0005.000000T0000Z-200326T0200Z/ Kit Carson-Cheyenne-Wallace-Greeley- 230 PM MDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041... 253 AND 254... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041... 253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Timing...Through 8 PM MDT tonight. On Thursday Noon MDT through 8 PM MDT. * Winds...Through 8 PM west 15 to 25 mph with higher gusts. On Thursday southwest 20 to 30 mph with gusts to 40 mph. * Relative Humidity...As low as 10 percent this afternoon. On Thursday as low as 11 percent. * Temperatures...75 to 80 degrees this afternoon. On Thursday low 70s to near 80. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252-KSZ001>004-013>016-028-029-042-NEZ079>081-260200- /O.CON.KGLD.FW.W.0005.000000T0000Z-200326T0200Z/ Yuma-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan- Graham-Logan-Gove-Wichita-Dundy-Hitchcock-Red Willow- 230 PM MDT Wed Mar 25 2020 /330 PM CDT Wed Mar 25 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016...028...029... 042...079...080...081 AND 252... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Timing...Through 8 PM MDT this evening. * Winds...Northwest 5 to 15 mph with gusts up to 25 mph. * Relative Humidity...As low as 13 percent. * Temperatures...75 to 80. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
4 follow-up statements
301 WWUS83 KGLD 260006 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 606 PM MDT Wed Mar 25 2020 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS PORTIONS OF THE TRI-STATE AREA ON THURSDAY... COZ253-254-KSZ027-041-261800- /O.CAN.KGLD.FW.W.0005.000000T0000Z-200326T0200Z/ /O.CON.KGLD.FW.W.0006.200326T1800Z-200327T0200Z/ Kit Carson-Cheyenne-Wallace-Greeley- 606 PM MDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...253 AND 254... ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning for today. A Red Flag Warning remains in effect on Thursday. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Timing...Noon MDT through 8 PM MDT Thursday. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Temperatures...Lower to upper 70s. * Impacts...Unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. Avoid outdoor burning. Repeating, outdoor burning is not advised on Thursday. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised on Thursday. && $$ COZ252-KSZ001>004-013>016-028-029-042-NEZ079>081-260115- /O.CAN.KGLD.FW.W.0005.000000T0000Z-200326T0200Z/ Yuma-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan- Graham-Logan-Gove-Wichita-Dundy-Hitchcock-Red Willow- 606 PM MDT Wed Mar 25 2020 /706 PM CDT Wed Mar 25 2020/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013... 014...015...016...028...029...042...079...080...081 AND 252... The National Weather Service in Goodland has cancelled the Red Flag Warning. With sunset approaching, fire weather conditions are rapidly improving. As a result, the Red Flag Warning has been cancelled. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
679 WWUS83 KGLD 260008 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 608 PM MDT Wed Mar 25 2020 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS PORTIONS OF THE TRI-STATE AREA ON THURSDAY... COZ253-254-KSZ027-041-262000- /O.CON.KGLD.FW.W.0006.200326T1800Z-200327T0200Z/ Kit Carson-Cheyenne-Wallace-Greeley- 608 PM MDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Timing...Noon MDT through 8 PM MDT Thursday. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Temperatures...In the lower to upper 70s. * Impacts...Unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. Avoid outdoor burning. Repeating, outdoor burning is not advised on Thursday. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised on Thursday. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
652 WWUS83 KGLD 260931 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 331 AM MDT Thu Mar 26 2020 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS PORTIONS OF THE TRI-STATE AREA ON THURSDAY... COZ253-254-KSZ027-041-270200- /O.CON.KGLD.FW.W.0006.200326T1800Z-200327T0200Z/ Kit Carson-Cheyenne-Wallace-Greeley- 331 AM MDT Thu Mar 26 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Timing...Noon MDT through 8 PM MDT Thursday. * Winds...Southwest 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 15 percent. * Temperatures...In the lower to upper 70s. * Impacts...Unpredictable and dangerous fire behavior. Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised on Thursday. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
601 WWUS83 KGLD 270112 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 712 PM MDT Thu Mar 26 2020 COZ253-254-KSZ027-041-270215- /O.CAN.KGLD.FW.W.0006.000000T0000Z-200327T0200Z/ Kit Carson-Cheyenne-Wallace-Greeley- 712 PM MDT Thu Mar 26 2020 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 027...041...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. Wind speeds have become light following sunset and relative humidity values are expected to increase above 15 percent through the night. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 25, 1:53 PM MDT, 37 minutes earlier.
Area forecast discussion, Mar 25, 1:53 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
153 PM MDT Wed Mar 25 2020
.SHORT TERM...(Today through Thursday Night)
Issued at 240 AM MDT Wed Mar 25 2020
Mostly dry weather with clear or partly cloudy skies will allow
temperatures to rise into the 70s across most of the Goodland
forecast area during the afternoon hours of the short term forecast
period. Warm, dry, and breezy conditions with gusts up to 30 mph
will make for critical fire weather conditions across the entire Tri-
State area Wednesday afternoon and again for areas south and west of
Goodland, Kansas on Thursday afternoon. Outdoor burning, controlled
or otherwise, is not advised for Wednesday and Thursday.
Today... Critical fire weather conditions are expected during the
afternoon and early evening hours across the Tri-State area as high
temperatures soar into the 70s. Relative humidity values will drop
to as low as the low teens in east-central Colorado and as low as
the upper teens in southwest Nebraska. Winds may be a limiting
factor topping out at around 20 to 25 kts from the west/southwest,
but deep vertical mixing with warmer temperatures Wednesday
afternoon could easily bring down higher momentum air from as high
as 600 mb. Given the recent fire activity, have been nudged toward
issuing a red flag warning for the entire Tri-State area for dry and
breezy conditions.
Tonight... Skies will remain mostly clear through tonight. Winds
will be light and variable. Low temperatures will range from the mid
30s farther north to the low 40s farther south.
Thursday... Near-critical to critical fire weather conditions are
expected again Thursday afternoon, but this time they will likely be
confined to areas south and west of Goodland, Kansas. The drier air
and breezier winds are expected to be confined to that area
generally along and west of KS Hwy 27 and along and south of
Interstate 70 Thursday afternoon and early evening. Afternoon high
temperatures will range from the low 60s in southwest Nebraska where
there will be more moisture and cloud cover to the upper 70s in west-
central Kansas where breezy southwest winds will continue to advect
in drier air.
Thursday night... Precipitation chances increase overnight Thursday,
especially for areas along and north of US Hwy 36, as a strong upper-
level trough develops over the western United States. Any
precipitation is expected to fall as light rain, possibly mixed with
some light snow as temperatures drop during the early morning hours
Friday. Overnight low temperatures will range from the mid 30s in
southwest Nebraska to the low 40s in west-central Kansas.
.LONG TERM...(Saturday night through Wednesday)
Issued at 153 PM MDT Wed Mar 25 2020
Northwest flow develops over the region Saturday night as an upper
trough exits the Plains and nears the Great Lakes. Dry conditions
continue through Sunday as a shortwave ridge and surface high
pressure progress east to the High Plains.
Meanwhile, behind the ridging, guidance has come into better
agreement that a disturbance will push from the desert southwest
towards the region. However, there are still plenty of differences
with its timing and track. Currently, this wave looks to generate
rain chances on Monday before dry weather returns mid week with
weak ridging/nearly zonal flow.
High temperatures are within the upper 50s to upper 60s throughout
the period, with low temperatures ranging in the mid 20s to upper
30s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1110 AM MDT Wed Mar 25 2020
A cold front is expected to back into the terminals from the
northeast reaching KMCK around 00z and KGLD around 03z. Until the
frontal passage look for northwest winds occasionally gusting
around 20kts. When the front moves through winds shift to the
northeast around 10kts. East to northeast winds continue through
the period at KMCK at speeds of 10kts or less with sub vfr cigs
and possibly vis in mist/fog. For KGLD northeast winds continue
through about 14z or so before shifting to the southwest or
northwest, sub vfr cigs and vis expected before winds shift to the
southwest or northwest.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ027-041.
CO...Red Flag Warning until 8 PM MDT this evening for COZ252>254.
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ253-254.
NE...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
NEZ079>081.
&&
SHORT TERM...PATTON
LONG TERM...JBH
AVIATION...99Hazardous weather outlook, Mar 25, 11:25 AM MDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1125 AM MDT Wed Mar 25 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1125 AM MDT Wed Mar 25 2020 /1225 PM CDT Wed Mar 25 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Red Flag Warning is in effect for the entire Tri-State area from noon MDT (1 PM CDT) through 8 PM MDT (9 PM CDT) due to dry and breezy conditions. Outdoor burning is not advised. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... A Fire Weather Watch is in effect Thursday afternoon and evening for Cheyenne and Kit Carson counties in Colorado and Wallace and Greeley counties in Kansas. Breezy southwest winds and low relative humidity values will promote critical fire weather conditions. Wintry weather returns to the area Friday night through Saturday morning. At this time, snow accumulations are anticipated to range from a trace in the east to as much as an inch or two in far eastern Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 2:38 AM MDT | Red Flag Warning | GLD | Cheyenne, Kit Carson, Yuma | 15 hr |
Nearby
Red Flag Warnings in Colorado, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.